News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Infections Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Infections Answers List

Forum Name: Other infections

Question: Geriatric headache/fever/chills


 Dzidzia23 - Thu Feb 28, 2008 6:22 pm

My grandfather, 94 y/o, with history of BPH, taking medications: Proscar for BPH and Polocard (anticoagulant), with previous complains of chest tightness r/t to emotional stress.
The question is:
On several occasions he had the following symptoms:
-fever (38.3 C)
-headache behind the ear radiating to the back of the neck
-chills
-malaise
-occasional paresthesia or rather electrical like sensation in hi arms

After taken Tylenol, went to sleep, woke up with no symptoms

It happened maybe 3 times.
I realize that in older adults signs and symptoms of infection could be not so evident like in younger adults.

He lives in Poland and his doctor said it's nothing to worry about.
Do you have any idea what it might be?
Thank you for your help,

Aneta
 Debbie Miller, RN - Mon Mar 10, 2008 8:56 am

User avatar Hello,
I can't guess what is causing his symptoms, but this fever is considered "low grade" and that usually means it is caused by either a virus or some other temperature regulating problem, perhaps endocrine system related. But, it usually does not mean serious infection, as with bacteria, where treatment with antibiotics would be indicated. This is probably why the doctor says it is nothing to worry about. If it is viral, the body's own immune system must fight it and usually it does. In older adults, the immune system is not as efficient as in a young person so he may be more prone to these little viral infections and they last longer in him than they would for you. There are thousands of viruses that we encounter all the time.

However, if the fever gets high (greater than 38.9 degrees C) or other symptoms such as respiratory distress are present, there is the possibility that a secondary infection has occurred while his immune system was fighting the virus, and he should see a doctor. This does not mean the doctor can prevent the next one (actually cure the ongoing episodes); it just may be needed for a particular incident. It is always safe to check things out in the elderly since their health can be fragile. Even if it turns out to be the same as before, you know you have checked for strep or pneumonia, etc.

I guess what I am saying is that the symptoms he is having may just be his response to the stress of a virus, even though it could be a different bug each time. Since the Tylenol is helping the symptoms, there is no harm in doing that. I don't think this is some kind of syndrome; just unique events that happen at times. Do stay in touch with his doctor to monitor his health regularly. Thank you for your concern for your grandfather.

Best wishes

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here